Diarrhea is the frequent passage of liquid bowel movements.
Diarrhea is a very common condition in ICU patients. The most common causes of diarrhea in ICU patients are medications, tube feeding, and antibiotics. Occasionally a certain type of colon infection caused by a germ called clostridium difficle may develop in ICU patients. This condition may occur after or while the patient is receiving antibiotics.
The treatment of the diarrhea will depend on the cause and severity of the diarrhea. If medications are responsible for causing the diarrhea then they may be able to be stopped or changed. Diarrhea caused by tube feedings may be very difficult to treat. Changing the tube feeding formula, temporarily decreasing the amount of tube feeding given, adding fiber to the tube feeding, or stopping the tube feeding may be tried to stop the diarrhea. If the diarrhea is caused by a clostridium difficle infection then antibiotics will be necessary to treat the diarrhea.
Diarrhea may be a serious problem for the ICU patient. It usually is difficult to treat and may result in skin irritation and skin breakdown. If the tube feeding needs to be stopped then intravenous feeding may be required.
Related LinksNational Library of Medicine
The National Library of Medicine presents information and pictures about diarrhea.